Illinois, 2007

Ice Storm in Illinois, December 8 to 9, 2007

December 8 to 9, 2007 · NWS ILX · 15 events in 15 counties and zones

A winter storm brought an extended period of freezing rain to portions of central Illinois on December 8th and 9th. The area most impacted by the ice storm received widespread 3 to 4 tenths of an inch of ice.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$590,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A winter storm brought an extended period of freezing rain to portions of central Illinois on December 8th and 9th. The area most impacted by the ice storm received widespread 3 to 4 tenths of an inch of ice. Localized measurements of 5 to 7 tenths of an inch of ice were reported, mainly around Scott, Morgan and Cass counties. The areas receiving half inch or greater ice accumulation also had the most significant tree and power line damage. Many, mainly minor, vehicular accidents were reported on the icy roads. However, two of the accidents resulted in fatalities (indirect), one in McLean County and the other in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 8, 11:58 AM CST, 2 minutes earlier.

Area forecast discussion, Dec 8, 11:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1158 AM CST SAT DEC 8 2007

.DISCUSSION...
ISSUED 1039 AM CST SAT DEC 8 2007

WINDS HAVE TURNED NORTHEASTERLY ACROSS THE ENTIRE CWA THIS
MORNING. PRECIP IS MOVING IN FROM THE SOUTH...AND REACHING THE
GROUND AS LIGHT RAIN OR DRIZZLE. FREEZING TEMPERATURES STRETCHING
FROM SHELBYVILLE TO MATTOON TO PARIS AND POINTS NORTH WILL SEE
THIS FREEZING DRIZZLE AND FREEZING RAIN TURN INTO A LIGHT GLAZE AS
THE MORNING PROGRESSES. HAVE ALREADY RECEIVED REPORTS OF LIGHT
ICING ON TREES AND VEHICLES. HAVE UPDATED THE FORECAST FOR
CATEGORICAL POPS AND TO DROP TEMPS A SMIDGE AS A LARGE DIURNAL
HEATING SWING IS NOT ANTICIPATED. OTHERWISE...FORECAST LOOKS GOOD.
SENDING OUT UPDATE MOMENTARILY.

&&

.AVIATION...
ISSUED 1154 AM CST SAT DEC 8 2007

LITTLE IN THE WAY OF CHANGE TO THE FORECAST AS ALL SIGNS POINT TO
FZRA AND FZDZ WITH SOME IP MIXED IN THROUGH THE PERIOD FOR ALL TAF
SITES. DEC IS ON THE EDGE OF THE FZ LINE AND MAY SEE SOME
FLUCTUATION IN PRECIP TYPE. AS FOR CIGS...SHOULD START TO LOWER
THIS AFTERNOON AND CONTINUE TO LOWER INTO LIFR QUICKLY AFTER
SUNSET. LOW CIGS AND FZ PRECIP CONTINUING THROUGH 24 HOURS AS
ACTIVITY SHOULD BECOME MORE WIDESPREAD. THOUGH THERE MAY BE
POCKETS WITHOUT PRECIP...IT WILL MORE AND MORE BECOME THE
PREDOMINANT CONDITION.

HJS
&&

.PREV DISCUSSION...
ISSUED 235 AM CST SAT DEC 8 2007

MAJOR WINTER STORM TO IMPACT CENTRAL ILLINOIS SATURDAY NIGHT INTO SUNDAY.

LATEST SURFACE ANALYSIS SHOWS STATIONARY FRONTAL BOUNDARY SHARPENING
ACROSS THE OHIO RIVER VALLEY...WHILE CANADIAN HIGH PRESSURE BUILDS
SOUTHWARD INTO THE UPPER MIDWEST. ALOFT...DEEP TROUGH CONTINUES TO
DIG ACROSS THE SOUTHWEST CONUS.

SHORT TERM...TODAY THROUGH MONDAY
HIGH PRESSURE WILL CONTINUE TO BUILD SOUTHEASTWARD
TODAY...BRINGING A DRY N/NE FLOW INTO THE REGION. MEANWHILE...A
WEAK DISTURBANCE WILL PROVIDE JUST ENOUGH ISENTROPIC LIFT TO KEEP
THE THREAT FOR VERY LIGHT PRECIP ALIVE. BASED ON CURRENT RADAR
LOOPS AND 00Z FORECAST SOUNDINGS...A LIGHT MIX OF SLEET AND
FREEZING RAIN WOULD BE IN ORDER. WILL CARRY LOW POPS TO COVER THIS
MINIMAL EVENT. MAIN STORY DEVELOPS THIS EVENING...AS SOUTHWEST
CONUS WAVE BEGINS LIFTING NORTHEASTWARD TOWARD THE MIDWEST. BOTH
NAM-WRF AND GFS ARE IN REASONABLE AGREEMENT WITH THE EVOLUTION OF
THIS SYSTEM...WITH SOME DIFFERENCES IN TIMING AND QPF FIELDS.
GIVEN ITS SUPERIOR PERFORMANCE WITH RECENT WINTER SYSTEMS...WILL
TREND TOWARD THE GFS SOLUTION.

AS WAVE APPROACHES FROM THE SOUTHWEST...ISENTROPIC LIFT INCREASES
MARKEDLY FROM WEST TO EAST AFTER 21Z...ESPECIALLY ON THE 290 AND
290K SURFACES. CONDENSATION PRESSURE DIFFS DROP STEADILY AS
WELL...WITH THE PRIME TIME FOR THE BEST LIFT SETTING UP BETWEEN
00Z SUN AND 18Z SUN. GFS DEVELOPS PRECIP FIRST ACROSS THE NW KILX
CWA DURING THE EVENING...THEN QUICKLY SPREADS IT E/SE ACROSS THE
REMAINDER OF THE AREA OVERNIGHT. SOUNDINGS SUPPORT FREEZING RAIN
ACROSS THE BOARD...EXCEPT LOCATIONS SOUTH OF I-70 WHERE RAIN WILL
BE THE PRIMARY PRECIP TYPE. WITH HIGH PRESSURE CONTINUING TO
FUNNEL COLD AND DRY AIR INTO THE REGION...LOWEST LEVELS OF THE
ATMOSPHERE WILL STRUGGLE TO RISE ABOVE FREEZING ON SUNDAY. SURFACE
WINDS ARE EXPECTED TO MAINTAIN A LARGELY EAST/NORTHEAST
COMPONENT...WHICH IS NOT CONDUCIVE TO WARMING. SOUNDINGS WILL ONLY
SLOWLY WARM...WITH FREEZING RAIN TRANSITIONING TO RAIN ALONG AND
SOUTH OF I-72 BY MIDDAY. FURTHER NORTH...FREEZING RAIN WILL
CONTINUE FOR THE BALANCE OF THE DAY IN THE PEORIA AND BLOOMINGTON
AREAS. WILL ISSUE FREEZING RAIN ADVISORIES FOR LOCATIONS NORTH OF
I-70 TO COVER THE SITUATION FOR NOW...BUT WILL LIKELY NEED TO BUMP
UP TO WARNINGS ACROSS AREAS NORTH OF I-72 IF CURRENT TRENDS
CONTINUE.

ONCE UPPER WAVE PASSES BY TO THE NORTH...PRECIP AREA WILL SHIFT
E/SE BY SUNDAY EVENING. MODELS IN EXCELLENT AGREEMENT WITH A LULL
IN THE PRECIP EXPECTED SUNDAY NIGHT THROUGH MUCH OF
MONDAY...BEFORE THE NEXT WAVE OF PRECIP ARRIVES MONDAY NIGHT. WITH
FRONTAL BOUNDARY REMAINING IN PLACE ACROSS THE OHIO
VALLEY...ATMOSPHERE WILL REMAIN UNCHANGED ACROSS CENTRAL ILLINOIS.
AS A RESULT...WILL LIKELY SEE ANOTHER ROUND OF FREEZING RAIN
ACROSS THE AREA MONDAY NIGHT INTO TUESDAY.

LONG TERM...TUESDAY THROUGH FRIDAY
MEDIUM RANGE MODELS KEEP FRONT IN THE VICINITY THROUGH MIDWEEK...BEFORE
FINALLY PUSHING IT EASTWARD BY THURSDAY. MADE VERY FEW CHANGES TO
THE EXTENDED...AS CURRENT GRIDS HANDLE SITUATION QUITE WELL.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
FOR ILZ027>031-036>038-040-041.

FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
FOR ILZ052-054>057-061.

FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
SUNDAY FOR ILZ042>051-053.

&&
Hazardous weather outlook, Dec 8, 11:22 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CST SAT DEC 8 2007

ILZ027>031-036>038-040-041-091200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1122 AM CST SAT DEC 8 2007

...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SOME LIGHT FREEZING RAIN OR SLEET
TODAY...BUT THE BETTER CHANCE FOR PRECIPITATION WILL COME TONIGHT.
AREAS NORTH OF A LINE FROM RUSHVILLE TO BLOOMINGTON WILL SEE THE
STEADY PRECIPITATION START OUT AS SLEET AND FREEZING RAIN THIS
EVENING...AND THEN CHANGE TO ALL FREEZING RAIN AFTER MIDNIGHT. ICE
ACCUMULATION TONIGHT MAY REACH UP TO A TENTH OF AN INCH...BUT
ADDITIONAL ICING IS EXPECTED ON SUNDAY. TRAVEL WILL QUICKLY BECOME
HAZARDOUS TONIGHT...AS SLEET AND FREEZING RAIN CREATE VERY
SLIPPERY CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT FREEZING RAIN WILL LIKELY CONTINUE FOR MUCH OF THE DAY ON
SUNDAY...ESPECIALLY NORTHWEST OF THE ILLINOIS RIVER. FARTHER
SOUTH AND EAST...FREEZING RAIN WILL EVENTUALLY CHANGE TO RAIN. ICE
ACCUMULATIONS WILL CLIMB TO NEAR ONE QUARTER INCH BY SUNDAY
AFTERNOON...ESPECIALLY NORTHWEST OF THE ILLINOIS RIVER.
ADDITIONAL ICE OR SLEET ACCUMULATION MAY OCCUR LATE MONDAY NIGHT
AND TUESDAY...AS THE NEXT WEATHER DISTURBANCE AFFECTS CENTRAL
ILLINOIS. TRAVEL MAY BECOME HAZARDOUS AGAIN EARLY TUESDAY MORNING.
STAY TUNED FOR LATER STATEMENTS ON THAT DEVELOPING WINTER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>051-053-091200-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-VERMILION-
1122 AM CST SAT DEC 8 2007

...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
12 PM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SOME LIGHT FREEZING RAIN OR SLEET
TODAY...BUT A BETTER CHANCE FOR FREEZING RAIN WILL COME TONIGHT.
AREAS FROM JACKSONVILLE AND SPRINGFIELD...TO CHAMPAIGN AND
DANVILLE WILL SEE PERIODS OF FREEZING RAIN DEPOSIT UP TO A TENTH
OF AN INCH OF ICE ON MANY OBJECTS...INCLUDING TRAVEL SURFACES.
TRAVEL WILL QUICKLY BECOME HAZARDOUS THIS EVENING. ADDITIONAL
ICING IS EXPECTED ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT FREEZING RAIN WILL CONTINUE IN THE MORNING ON SUNDAY.
BETWEEN 9 AM AND NOON...THE WARM AIR ALOFT WILL CHANGE THE FREEZING
RAIN TO ALL RAIN. TOTAL ICE ACCUMULATIONS MAY CLIMB TO NEAR
TWO TENTHS OF AN INCH...BEFORE THE WARMER RAIN BEGINS TO MELT THE
ICE LATE SUNDAY MORNING AND AFTERNOON.

ADDITIONAL ICE OR SLEET ACCUMULATION MAY OCCUR LATE MONDAY NIGHT
AND TUESDAY...AS THE NEXT WEATHER DISTURBANCE AFFECTS CENTRAL
ILLINOIS. TRAVEL MAY BECOME HAZARDOUS AGAIN EARLY TUESDAY MORNING.
STAY TUNED FOR LATER STATEMENTS ON THAT DEVELOPING WINTER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054>057-061-091200-
CHRISTIAN-COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
1122 AM CST SAT DEC 8 2007

...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SOME LIGHT FREEZING RAIN OR SLEET
TODAY...BUT A BETTER CHANCE FOR FREEZING RAIN WILL COME TONIGHT.
AREAS FROM TAYLORVILLE AND SHELBYVILLE...TO PARIS...WILL SEE PERIODS
OF FREEZING RAIN DEPOSIT UP TO A TENTH OF AN INCH OF ICE ON MANY
OBJECTS TONIGHT...INCLUDING TRAVEL SURFACES. TRAVEL WILL QUICKLY
BECOME HAZARDOUS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT FREEZING RAIN IS EXPECTED TO CHANGE TO ALL RAIN BY 6 AM
SUNDAY MORNING...WHICH WILL HELP TO MELT THE ICE.

ADDITIONAL ICE OR SLEET ACCUMULATION MAY OCCUR LATE MONDAY NIGHT
AND TUESDAY...AS THE NEXT WEATHER DISTURBANCE AFFECTS CENTRAL
ILLINOIS. TRAVEL MAY BECOME HAZARDOUS AGAIN EARLY TUESDAY MORNING.
STAY TUNED FOR LATER STATEMENTS ON THAT DEVELOPING WINTER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-091200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1122 AM CST SAT DEC 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT RAIN IS EXPECTED TO DEVELOP TONIGHT ACROSS SOUTHEAST
ILLINOIS. FOR AREAS ALONG AND NORTH OF I-70...FREEZING RAIN MAY
DEVELOP. SOME LIGHT ICING MAY OCCUR. BE PREPARED FOR HAZARDOUS
TRAVEL CONDITIONS TONIGHT IF TRAVELING NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM IS TAKING AIM ON CENTRAL AND SOUTHEAST
ILLINOIS FOR MONDAY NIGHT AND TUESDAY. A MIX OF RAIN AND FREEZING
RAIN MAY DEVELOP MONDAY NIGHT...BUT PRECIPITATION SHOULD BECOME
ALL RAIN ON TUESDAY FOR AREAS SOUTH OF I-70. STAY TUNED FOR LATER
STATEMENTS ON THAT DEVELOPING WINTER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Dec 8, 10:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1006 AM CST SAT DEC 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     FREEZING RAIN    SPRINGFIELD             39.78N 89.64W
12/08/2007  U0.00 INCH       SANGAMON           IL   CO-OP OBSERVER

            MIXTURE OF SLEET/FREEZING DRIZZLE. LIGHT ACCUMULATION OF
            ICE ON VEHICLES.

&&

JPARR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 ice storm. Local standard time, as filed.

Ice Storm, Cass

When
December 8, 12:00 PM CST to December 9, 12:00 PM CST
Where
Cass forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Significant icing was reported in Cass county, with a maximum report of 7 tenths of an inch of ice received around Philadelphia. Around 2,000 homes and businesses lost power and numerous trees were damaged.

Ice Storm, Menard

When
December 8, 12:00 PM CST to December 9, 12:00 PM CST
Where
Menard forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Significant icing was reported in Menard county, with a maximum report of 4 tenths of an inch of ice received around Athens. Around 2,000 homes and businesses were without power due to downed tree limbs and power lines.

Ice Storm, Morgan

When
December 8, 12:00 PM CST to December 9, 12:00 PM CST
Where
Morgan forecast zone
Injuries
1 direct, 1 indirect
Property damage
$410,000
Reported by
Emergency Manager
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Significant icing was reported in Morgan county, with a maximum report of a half inch of ice received around Jacksonville. Significant tree and power line damage occurred and resulted in Morgan county being declared a state disaster area. More than 10,000 homes and businesses were without power, some up to 5 days. One person was hospitalized after being hit by a falling tree branch. Another person was indirectly injured, and hospitalized after a traffic accident on an icy road.

Ice Storm, Sangamon

When
December 8, 12:00 PM CST to December 9, 1:00 PM CST
Where
Sangamon forecast zone
Reported by
Trained Spotter
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Significant icing was reported in Sangamon county, with a maximum report of 4 tenths of an inch of ice received around Springfield.

Ice Storm, Scott

When
December 8, 12:00 PM CST to December 9, 12:00 PM CST
Where
Scott forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Significant icing was reported in Scott county. Around 2,000 homes and businesses were without power due to downed power lines. Numerous trees were damaged from the coating of ice. One home was damaged when a large tree limb fell through the roof.

Ice Storm, Christian

When
December 8, 1:00 PM CST to December 9, 3:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Significant icing was reported in Christian county, with a maximum report of a quarter inch of ice received in western sections of the county.

Ice Storm, De Witt

When
December 8, 1:00 PM CST to December 9, 1:00 PM CST
Where
De Witt forecast zone
Reported by
Trained Spotter
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Significant icing was reported in De Witt county, with a maximum report of 3 tenths of an inch of ice received around Clinton.

Ice Storm, Logan

When
December 8, 1:00 PM CST to December 9, 1:00 PM CST
Where
Logan forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Significant icing was reported in Logan county, with a maximum report of 4 tenths of an inch of ice received around Lincoln. An indirect fatality occurred when a 35 year old female slid off the road and was ejected from her car.

Ice Storm, Macon

When
December 8, 1:00 PM CST to December 9, 1:00 PM CST
Where
Macon forecast zone
Reported by
Trained Spotter
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Significant icing was reported in Macon county, with a maximum report of a quarter of an inch of ice received over northern sections of the county.

Ice Storm, Mason

When
December 8, 1:00 PM CST to December 9, 12:00 PM CST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Significant icing was reported in Mason county, with a maximum report of a half inch of ice received around Havana.

Ice Storm, Schuyler

When
December 8, 1:00 PM CST to December 9, 12:00 PM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Significant icing was reported in Schuyler county, with a maximum report of a quarter of an inch of ice received over eastern sections of the county.

Ice Storm, Champaign

When
December 8, 2:00 PM CST to December 9, 2:00 PM CST
Where
Champaign forecast zone
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Significant icing was reported in Champaign county, with a maximum report of 4 tenths of an inch of ice received around Urbana.

Ice Storm, Piatt

When
December 8, 2:00 PM CST to December 9, 2:00 PM CST
Where
Piatt forecast zone
Reported by
Trained Spotter
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Significant icing was reported in Piatt county, with a maximum report of 4 tenths of an inch of ice received around Monticello.

Ice Storm, Tazewell

When
December 8, 2:00 PM CST to December 9, 12:00 PM CST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Significant icing was reported in Tazewell county, with a maximum report of a half inch of ice received around Mackinaw.

Ice Storm, McLean

When
December 8, 3:00 PM CST to December 9, 1:00 PM CST
Where
McLean forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Significant icing was reported in McLean county, with a maximum report of 3 tenths of an inch of ice received around Bloomington. An indirect fatality occurred when a 41 year old male slid across the median in his car into an oncoming semitrailer.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Logan2007-12-0835FemaleVehicle/Towed TrailerIndirect
Ice Storm, McLean2007-12-0841MaleVehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69140, 69157, 69160, 69223, 69227, 69142, 69147, 69149, 69150, 69151, 69226, 69141, 69221, 69229, 69155.